Aa
A
A
Close
Avatar universal
emotional and crying
My six year old son started taking a pretty low dose of Ritalin - he's doing great, except he seems to become "whiney" for lack of a better term.. he is much more emotional and prone to tears.  Does this sound normal?  He's been on the medication for about 5 weeks.  
Cancel
12 Answers
Page 1 of 1
535822 tn?1443980380
Thats what Ritalin does to children, go onto the search engine and put it in and also "side effects"
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I think that you are seeing one of the side effects of the medicine.  Usually, and I am not an expert, it means that the dosage is too high.  You might ask the doctor to reduce it.  How much is he taking? You could reduce it by splinting the pill or oprning the capsule and reducing the medicine inside.  Also the "immediate release" kind of Ritalin seems to have more side effects than the "slow release" kind. The slow release form is smoother on the system. What type is he taking and how many dosages per day?  Either way, I would talk to the doctor about reducing the amount and taking a " slow release" version of Ritalin and see how it goes.  I believe that sadness and emotional side effects  are signs that the dosage needs to be reduced.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
10 mg a day and he is on the slow release - he is small, only about 42 lbs.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Talk to your doctor about trying Metadate CD instead of Ritalin. It is the same medicine but the distribution is not the same. It seems to be milder.  You might also try to reduce the dosage by opening the capsule, taking some of it out and closing the capsule again  before you give it to him.  It is a small dosage, but it might be too much for him.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My 8 hr old grandson was the same way.  He was taking 25 mg of Strattera.  He was getting VERY whiney and tempermental.  He is now on Vaynesse.  He is more in control during the day.  His whining has calmed down alot.  The only problem is at night like after 6pm he gets whiney and tempermental again.  He doesn't want to go to bed very good, which some of it is probably him.  It is like he is coming down off of it.  Other days he is fine.  I am ready to go back to the Strattera.  We have tried 3 different types.  I know how you feel.  At wits end.  He gets very good grades in school last year on the Strattera.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
We had exactly the same reaction with ritilan for my 5 year old son.  After adjusting the dosage, changing to focalin, and finally concerta we have found one that is better.  He is definitely more even on the concerta.  On focalin, he barely smiled and on ritilin he cried every 5 minutes.  Now he is more controlled but still a fun little boy.  His crying outbursts have almost disappeared.  You may need to try something else.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My daughter does the same thing when she takes he Adderall - 10 mg.  It is called emotional laibility.  My son was over the top with it - so we gave up the meds and had to switch to Tenex.  But he was very focused with his schoolwork - so if your child is the inattentive type that won't work - just good for those who are more hyper.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
YOU MAY NOT WANT MY OPINION BUT IM GONNA GIVE IT TO YA.  IF YOUR SON HAS BEEN ON THE MEDS FOR 5 WKS  STOP.............. BEFOR IT IS TO LATE......  I KID YOU NOT MY DAUGHTER STARTED AT AGE 5 ALSO SHE DONE THE  SAME THING VERY EMOTIONAL CRIED AT THE DROP OF A HAT OR JUST DOWN RIGHT MOODY. WELL FOR 2 YRS THE SWITCHED SO MANY TIMES TO FIND THE RIGHT MEDS.  DID I MENTION SHE ORIGINALLY GOT ON THE MEDS FOR ADHD AND IS NOW BEING TREATED FOR ADHD ANXIETY AND ODD.  WELL 2 WKS AGO THEY SWITCHED HER TO 50MG VYVANCE 150MG OF ZOLOFT AND 10MG RISPERDALE.  #1 I FOUND OUT YOU CANT MIX ZOLOFT AND VYVANCE, AND VYVANCE ALONE MAKES YOU FEEL LIKE YOU R ON COCAINE.  KEEP IN MIND SHE IS 7 AND WEIGHS 50LBS.  SHE USE TO BE CHUNKY NOT NO MORE.  FINALLY I SEEN THE LIGHT AFTER WE STARTED GOING THREW GOD AWFUL MOOD SWINGS AND AGRESSIVNESS AND RAGES.  I STARTED WEINING HER OFF OF THEM YESTURDAY NOW THAT SHE GOES INTO VIOLENT RAGES AND I CANT EVEN TAKE A SHOWER WHEN IM ALONE WITH HER CAUSE I DONT KNOW WHAT SHE IS GOING TO DO.  I CANT TAKE HER IN PUBLIC CAUSE SHE GOES INTO RAGES, SHE BEGGED ME LAST NITE TO FIND A GUN AND SHOOT HER.  ALL I DO IS CRY FOR MY LITTLE GIRL TO COME BACK TO ME.  SHE IS NOW ADDICTED TO THESE DRUGS THAT SHE IS ON AND WERE TRYING TO GET HER OFF OF THEM WITH OUT PUTTING HER IN THE HOSPITAL.  SHE CRYS TO ME AND TELLS ME THAT SHE FEELS LIKE SHE IS CRAZY.......  THESE DRS WANT HELP YOUR CHILD THEY WILL MAKE THEM WORSE THEY WILL CONTIUE TO DRUG THEM UNTILLYOU  HAVE A CHILD OUT OF CONTROLL, DID I MENTION BEFOR ALL THE MEDS MY DAUGHTER WOULD GO THREW HELL OR HIGH WATER TO HELP ANY ONE, NOW SHE WILL DO THE SAME ONLY TO HURT SOMEONE, I ASK FOR YOU PRAYERS THAT I CAN GET MY LITTLE GIRL RECOVERED, AND I BEG YOU STOP THE MEDS YOUR CHILD WILL LOSE CONTROLL.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My 9 year old son has been on 18mg of Concerta for three years now and it's been great for him. Unlike Ritalin, Concerta is taken only once in the morning so it starts to wear off in time for dinner and definately on time for going to bed. The problem with Ritalin seems to be that it's a difficult come down and makes going to sleep at night very uncomfortable. Concerta has been great for my son.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I know this post is very old, but I'd like to know what you ended up doing. My son (50 lbs) just started Ritalin 10 mg a day (5 in morning and 5 in afternoon) two days ago and he has been very emotional. Did this continue? Did you change meds? etc.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
189897 tn?1441130118
   In, "The ADD/ ADHD Answer book," by Susan Ashley on page 156 - she says that "afterenoon 'rebound' may be seen when the lunchtime dose wears off and the child become quite irritable and or sad and tearful in the afternoon."
   So I guess the important question would be - when does this event happen with your child?  (by the way, the book mentioned above is worth getting.  Its like 10 bucks on Amazon).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
FYI you NEVER open a slow release capsule.  It defeats the slow release concept. You should never break a pill in half or open a capsule unless directed to do so by your pharmacist, and/or Doctor
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
Avatar universal
Blank
Paxiled commented on Green Tea and Green T...
37 mins ago
1816154 tn?1463433618
Blank
hansen20 commented on KeeLolo's status
5 hrs ago
1816154 tn?1463433618
Blank
hansen20 Joey jr. Almost 4 months, n... Comment
5 hrs ago
Top Children's Development Answerers
189897 tn?1441130118
Blank
San Pedro, CA
ADD / ADHD Community Resources